Published online Oct 2, 2012. doi: 10.5314/wjd.v1.i3.38
Revised: July 13, 2012
Accepted: September 26, 2012
Published online: October 2, 2012
Primary cutaneous anaplastic large cell lymphoma (C-ALCL) is regarded as an indolent type of cutaneous T-cell lymphoma. However, a few recent publications revealed that C-ALCL patients with initial leg involvement had significantly worse survival than those without initial leg involvement. Herein, we report a case of C-ALCL with subsequent leg involvement, which led to death after chemoradiation therapy. A 75 years old Japanese man presented with multiple erythematous nodules in his left arm and the side of his left chest. Histopathological and immunohistochemical studies led to the diagnosis of primary C-ALCL. At the initial diagnosis, no leg lesion was found. One year after the initial diagnosis, C-ALCL appeared in his right lower thigh and left hip. Radiation therapy, low-dose etoposide and CHOP therapy were performed; however, the patient died of malignant lymphoma 4 years after the initial diagnosis. We speculated that the occurrence of subsequent leg involvement may also be indicative of a worse prognosis, as in the case with initial leg involvement in C-ALCL. Therefore, we propose that C-ALCL patients with initial or subsequent leg involvement should be classified as a distinct clinicopathological variant of C-ALCL (“leg-type” involvement) and that they may require intense therapy.